Maine, 2011

Heavy Snow in Maine, February 25, 2011

February 25, 2011 · NWS GYX · 16 events in 16 counties and zones

An area of low pressure over the Ohio Valley on the morning of the 25th moved rapidly east during the day to the Canadian Maritimes by the morning of the 26th. The low brought 8 to 12 inches of snow to the region with locally higher amounts.

Where it happened

Every event with a place to put it; 16 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
16

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GYX wrote it up.

An area of low pressure over the Ohio Valley on the morning of the 25th moved rapidly east during the day to the Canadian Maritimes by the morning of the 26th. The low brought 8 to 12 inches of snow to the region with locally higher amounts. Along coastal York County and the extreme southern portions of Cumberland, Sagadahoc, Lincoln and Knox Counties, the snow mixed with or changed to rain during the day, keeping accumulations lower in those areas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gray, ME wrote its last area forecast discussion before the first event at Feb 25, 3:40 AM EST, 3 hours 20 minutes earlier.

Area forecast discussion, Feb 25, 3:40 AM EST, 3 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAY ME
340 AM EST FRI FEB 25 2011

.SYNOPSIS...
LOW PRESSURE WILL DEEPEN NEAR THE MID ATLANTIC COAST THIS MORNING
AND CROSS THE GULF OF MAINE THIS EVENING. THE STORM WILL BRING
MODERATE TO HEAVY SNOW TO MUCH OF NORTHERN NEW ENGLAND. THE LOW
WILL PASS OVER NOVA SCOTIA LATE TONIGHT. COLD HIGH PRESSURE WILL
MOVE IN ON SATURDAY. A WEAK DISTURBANCE WILL BRING LIGHT SNOW ON
SUNDAY. LOW PRESSURE WILL MOVE NORTHEAST THROUGH THE EASTERN GREAT
LAKES ON MONDAY...BRINGING WARMER TEMPERATURES AND RAIN...HEAVY AT
TIMES...TO MUCH OF NORTHERN NEW ENGLAND. LOW PRESSURE EXITS MONDAY
NIGHT INTO TUESDAY. A COLD FRONT BRINGS COLDER AIR BACK INTO THE
AREA ON WEDNESDAY.

&&

.NEAR AND SHORT TERM /THROUGH TONIGHT/...
SURFACE LOW PRESSURE WAS CENTERED NEAR KENTUCKY EARLY THIS
MORNING. A STRONG LINE OF STORMS HAD DEVELOPED ALONG AN ASSOCIATED
COLD FRONT WHICH STRETCHED INTO SOUTHERN LOUISIANA. AN AREA OF
WARM ADVECTION SHOWERS WAS MOVING THROUGH PENNSYLVANIA...SOUTHERN
NEW YORK...AND MASSACHUSETTS. IN THE UPPER LEVELS OF THE
ATMOSPHERE...AN OPEN WAVE LAGGED BEHIND THE SURFACE SYSTEM AND WAS
POISED TO MOVE INTO THE NORTHEASTERN UNITED STATES LATER TODAY.

MODELS INITIALIZED THE SURFACE LOW AND AREAS OF PRECIPITATION
WELL AND ARE VERY SIMILAR CONCERNING THE STRENGTH AND PLACEMENT OF
THE STORM THROUGHOUT THE DAY. IT NOW APPEARS THE LOW CENTER WILL
STAY SOUTH OF THE AREA...MOVING OFFSHORE JUST SOUTH OF PORTSMOUTH
AND CROSSING THE GULF OF MAINE THIS EVENING. THIS PUTS NEW
HAMPSHIRE AND MAINE FARTHER INTO THE COLD AIR NORTH OF THE
SYSTEM...AND EXPECT MOST OF THE PRECIPITATION THAT FALLS TO BE
SNOW. COASTAL AREAS WILL BE THE EXCEPTION AND MAY SEE A MIX OF
SNOW...SLEET...AND RAIN AT TIMES.

IN FACT...IT NOW LOOKS LIKE COASTAL AREAS AND AREAS JUST INLAND MAY
RECEIVE THE HIGHEST STORM TOTALS...WITH ACCUMULATIONS BETWEEN 6-10
INCHES BEFORE THE STORM EXITS THE AREA LATE TONIGHT. AREAS FARTHER
NORTH WILL SEE TOTALS CLOSER TO 6-8 INCHES WITH LESSER AMOUNTS
GENERALLY FARTHER NORTH. HAVE EXPANDED THE WINTER STORM WARNING
SPATIALLY TO COVER THE ENTIRE AREA...AND TEMPORALLY OVER PORTIONS OF
MAINE WHICH MAY SEE ACCUMULATING SNOW THROUGH MIDNIGHT.

THE SNOW MAY BE HEAVY AT TIMES THIS MORNING AND INTO THE AFTERNOON
WITH SNOWFALL RATES AS HIGH AS 2 INCHES PER HOUR. AS THE LOW GOES
BY...WINDS WILL BACK TO THE NORTH AND NORTHWEST. WIND SPEEDS
SHOULD BE SUB WIND ADVISORY BUT EXPECT SOME GUSTS TO 30 MPH.
PRECIPITABLE WATER VALUES WILL INCREASE TO NEAR 0.80 INCHES ALONG
THE COAST...WHICH IS RIGHT AROUND 2 STANDARD DEVIATIONS ABOVE
NORMAL FOR THIS TIME OF THE YEAR. THIS INDICATES A HEAVIER WET
SNOW CLOSER TO THE COAST.

&&

.LONG TERM /SATURDAY THROUGH THURSDAY/...
COLD HIGH PRESSURE BUILDS IN FROM THE WEST ON SATURDAY...WITH COLD
ADVECTION CONTINUING THROUGH THE DAY. TEMPERATURES WILL STAY IN
THE SINGLE DIGITS AND TEENS IN THE NORTH...WITH LOW TO MID 20S
FURTHER SOUTH. HIGH PRESSURE REMAINS ANCHORED OVER NORTHERN MAINE
THROUGH SUNDAY...BUT A WEAK DISTURBANCE IN THE JET STREAM WILL
CROSS THROUGH SOUTHERN NEW ENGLAND ON SUNDAY. LOW LEVEL WARM
ADVECTION AND A WEAK SURFACE LOW WILL BRING LIGHT SNOW TO NORTHERN
NEW ENGLAND ON SUNDAY. EXPECT ONLY LIGHT ACCUMULATIONS OF 1 TO 3
INCHES AT THIS TIME.

LOW PRESSURE IN THE SOUTHERN PLAINS WILL LIFT NORTHEASTWARD
THROUGH THE EASTERN GREAT LAKES ON MONDAY. HIGH PRESSURE OVER
MAINE SHIFTS OFF TO THE EAST. EXPECT A SOUTHERLY FLOW TO BRING
WARMER TEMPERATURES AND LOTS OF MOISTURE INTO NEW ENGLAND AHEAD OF
THE LOW. THE LOW TRACKS NEAR THE CANADIAN BORDER MONDAY NIGHT.
MODELS ARE IN GOOD AGREEMENT ON THIS NORTHERN TRACK...WHICH WOULD
PUT ALMOST THE ENTIRE AREA IN THE WARM SECTOR OF THIS STORM. WILL
LIKELY SEE LIGHT SNOW INITIALLY TRANSITION TO RAIN DURING THE
MORNING ALL THE WAY NORTH TO THE MOUNTAINS. WITH A GOOD FETCH OF
MOISTURE FROM THE SOUTH...RAIN COULD BE HEAVY AT TIMES. THIS
COMBINED WITH WARM TEMPERATURES WHICH COULD APPROACH 50 DEGREES BY
MONDAY EVENING IN SOME AREAS WILL LEAD TO SIGNIFICANT RUN OFF INTO
THE RIVERS FROM THE RAIN AND SNOW MELT. WILL MENTION THIS THREAT
IN THE HAZARDOUS WEATHER OUTLOOK AND MAY HAVE TO CONSIDER A FLOOD
WATCH IF THE THREAT CONTINUES TO MATERIALIZE.

LOW PRESSURE EXITS TO THE NORTHEAST WITH A COLD FRONT PASSING
THROUGH MONDAY NIGHT. TEMPERATURES WILL NOT BE ABNORMALLY COLD
BEHIND THIS FRONT HOWEVER...WITH DOWNSLOPING CONDITIONS ALLOWING
TEMPERATURES IN COASTAL AREAS TO REACH THE 40S ON TUESDAY. ANOTHER
QUICK MOVING WAVE MAY BRING A FEW SNOW SHOWERS ON TUESDAY
NIGHT...BUT MORE IMPORTANTLY WILL BRING ANOTHER STRONGER COLD
FRONT WITH MUCH COLDER TEMPERATURES BY WEDNESDAY.

&&

.AVIATION /07Z FRIDAY THROUGH TUESDAY/...
SHORT TERM...CEILINGS AND VISIBILITIES ARE CURRENTLY VFR AT ALL
TAF SITES EXCEPT FOR LEBANON. ALL OTHER SITES WILL DECREASE TO
MVFR IN THE NEXT 3-5 HOURS AS SNOW AND LOWER CEILINGS MOVE INTO
THE AREA. BY MID MORNING IFR TO LIFR CONDITIONS WILL PREVAIL IN
PREDOMINANTLY HEAVY SNOW. ALONG THE COAST...THERE COULD BE A MIX
OF SLEET...SNOW...AND RAIN. CONDITIONS WILL IMPROVE TO HIGH END
IFR LATE THIS AFTERNOON AS THE PRECIPITATION BECOMES LIGHTER...AND
TO MVFR AROUND 03Z. GUSTY NORTH WINDS WILL DEVELOP BY LATE MORNING
WITH GUSTS IN THE 20-30 KT RANGE FOR MUCH OF THE TAF CYCLE.

LONG TERM...
CONDITIONS IMPROVE TO VFR BY SATURDAY MORNING. COULD SEE SOME
LIGHT SNOW AND MVFR OR IFR CONDITIONS ON SUNDAY. WIDESPREAD IFR
CONDITIONS AND SNOW CHANGING TO RAIN IS EXPECTED ON MONDAY.
CONDITIONS IMPROVE BY TUESDAY MORNING.

&&

.MARINE...
SHORT TERM...A GALE WARNING HAS BEEN ISSUED FOR THE BAYS AND OUTER
WATERS BEGINNING THIS AFTERNOON AND CONTINUING THROUGH THE NIGHT
AS GUSTY NORTH WINDS DEVELOP BEHIND A COLD FRONT.

LONG TERM...WEST TO NORTHWEST WINDS WILL CONTINUE AS HIGH PRESSURE
BUILDS IN FROM THE WEST. SPEEDS SHOULD FALL BELOW GALE FORCE BY
SATURDAY MORNING. HIGH PRESSURE CRESTS OVER THE WATERS SATURDAY
NIGHT. WILL SEE SOUTHERLY FLOW RETURN OVER THE WATERS ON MONDAY
WITH GUSTS TO GALE FORCE POSSIBLE MONDAY EVENING. COLD FRONT
CROSSES THE WATERS BY TUESDAY MORNING.

&&

.GYX WATCHES/WARNINGS/ADVISORIES...
ME...WINTER STORM WARNING UNTIL 7 PM EST THIS EVENING FOR MEZ018-
     019-023-024.
     WINTER STORM WARNING FROM 7 AM THIS MORNING TO 1 AM EST
     SATURDAY FOR MEZ007>009-012>014-020>022-025>028.
NH...WINTER STORM WARNING UNTIL 7 PM EST THIS EVENING FOR
     NHZ005>010-013-014.
     WINTER STORM WARNING FROM 7 AM THIS MORNING TO 1 AM EST
     SATURDAY FOR NHZ001>004.
MARINE...GALE WARNING FROM 5 PM THIS AFTERNOON TO 7 AM EST SATURDAY
     FOR ANZ150>154.

&&

HANES/KIMBLE
Hazardous weather outlook, Feb 25, 3:44 AM EST, 3 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAY ME
344 AM EST FRI FEB 25 2011

MEZ007>009-012>014-020>022-025>028-NHZ001>004-260845-
NORTHERN OXFORD-NORTHERN FRANKLIN-CENTRAL SOMERSET-SOUTHERN OXFORD-
SOUTHERN FRANKLIN-SOUTHERN SOMERSET-ANDROSCOGGIN-KENNEBEC-
INTERIOR WALDO-SAGADAHOC-LINCOLN-KNOX-COASTAL WALDO-NORTHERN COOS-
SOUTHERN COOS-NORTHERN GRAFTON-NORTHERN CARROLL-
344 AM EST FRI FEB 25 2011

...WINTER STORM WARNING IN EFFECT FROM 7 AM THIS MORNING TO 1 AM EST
SATURDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MAINE AND NORTHERN
NEW HAMPSHIRE.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

HEAVY PRECIPITATION IS EXPECTED AGAIN ON MONDAY. WITH WARMER
TEMPERATURES EXPECTED...MUCH OF THIS WILL FALL AS RAIN. HEAVY RAIN
FALLING INTO A DEEP SNOW PACK MAY CAUSE RIVERS TO RISE
SIGNIFICANTLY MONDAY AND MONDAY NIGHT AND FLOODING IS POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SNOW SPOTTER ACTIVATION WILL LIKELY BE NEEDED.  SPOTTERS ARE
ENCOURAGED TO CALL OR RADIO IN THEIR REPORTS.

MEZ018-019-023-024-NHZ005>010-013-014-260845-
INTERIOR YORK-INTERIOR CUMBERLAND-COASTAL YORK-COASTAL CUMBERLAND-
SOUTHERN GRAFTON-SOUTHERN CARROLL-SULLIVAN-MERRIMACK-BELKNAP-
STRAFFORD-INTERIOR ROCKINGHAM-COASTAL ROCKINGHAM-
344 AM EST FRI FEB 25 2011

...WINTER STORM WARNING IN EFFECT UNTIL 7 PM EST THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MAINE...CENTRAL NEW
HAMPSHIRE...NORTHERN NEW HAMPSHIRE AND SOUTHEASTERN NEW HAMPSHIRE.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

HEAVY PRECIPITATION IS EXPECTED AGAIN ON MONDAY. WITH WARMER
TEMPERATURES EXPECTED...MUCH OF THIS WILL FALL AS RAIN. HEAVY RAIN
FALLING INTO A DEEP SNOW PACK MAY CAUSE RIVERS TO RISE
SIGNIFICANTLY MONDAY AND MONDAY NIGHT AND FLOODING IS POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SNOW SPOTTER ACTIVATION WILL LIKELY BE NEEDED.  SPOTTERS ARE
ENCOURAGED TO CALL OR RADIO IN THEIR REPORTS.

ANZ150>154-260845-
STONINGTON ME TO PORT CLYDE ME OUT TO 25 NM-PENOBSCOT BAY-
PORT CLYDE ME TO CAPE ELIZABETH ME OUT TO 25 NM-CASCO BAY-
CAPE ELIZABETH ME TO MERRIMACK RIVER MA OUT TO 25 NM-
344 AM EST FRI FEB 25 2011

...GALE WARNING IN EFFECT FROM 5 PM THIS AFTERNOON TO 7 AM EST
SATURDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CASCO BAY...PENOBSCOT
BAY...THE COASTAL WATERS FROM CAPE ELIZABETH ME TO MERRIMACK RIVER
MA...THE COASTAL WATERS FROM PORT CLYDE ME TO CAPE ELIZABETH ME AND
THE COASTAL WATERS FROM STONINGTON ME TO PORT CLYDE ME.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   GALE WARNING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   GALE WARNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED.  SPOTTERS ARE
ENCOURAGED TO CALL OR RADIO IN THEIR REPORTS.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

16 heavy snow. Local standard time, as filed.

Heavy Snow, Androscoggin

When
February 25, 7:00 AM EST to 10:00 PM EST
Where
Androscoggin forecast zone
Reported by
Trained Spotter
Coordinates
44.166, -70.206 (the zone’s center; the record gives no point)

Heavy Snow, Central Somerset

When
February 25, 7:00 AM EST to 10:00 PM EST
Where
Central Somerset forecast zone
Reported by
Trained Spotter
Coordinates
45.514, -69.959 (the zone’s center; the record gives no point)

Heavy Snow, Coastal Cumberland

When
February 25, 7:00 AM EST to 10:00 PM EST
Where
Coastal Cumberland forecast zone
Reported by
Trained Spotter
Coordinates
43.806, -70.330 (the zone’s center; the record gives no point)

Heavy Snow, Coastal Waldo

When
February 25, 7:00 AM EST to 10:00 PM EST
Where
Coastal Waldo forecast zone
Reported by
Trained Spotter
Coordinates
44.485, -69.122 (the zone’s center; the record gives no point)

Heavy Snow, Interior Cumberland

When
February 25, 7:00 AM EST to 10:00 PM EST
Where
Interior Cumberland forecast zone
Reported by
Trained Spotter
Coordinates
43.806, -70.330 (the zone’s center; the record gives no point)

Heavy Snow, Interior Waldo

When
February 25, 7:00 AM EST to 10:00 PM EST
Where
Interior Waldo forecast zone
Reported by
Trained Spotter
Coordinates
44.485, -69.122 (the zone’s center; the record gives no point)

Heavy Snow, Interior York

When
February 25, 7:00 AM EST to 10:00 PM EST
Where
Interior York forecast zone
Reported by
Trained Spotter
Coordinates
43.429, -70.670 (the zone’s center; the record gives no point)

Heavy Snow, Kennebec

When
February 25, 7:00 AM EST to 10:00 PM EST
Where
Kennebec forecast zone
Reported by
Trained Spotter
Coordinates
44.409, -69.767 (the zone’s center; the record gives no point)

Heavy Snow, Knox

When
February 25, 7:00 AM EST to 10:00 PM EST
Where
Knox forecast zone
Reported by
Trained Spotter
Coordinates
44.076, -69.126 (the zone’s center; the record gives no point)

Heavy Snow, Lincoln

When
February 25, 7:00 AM EST to 10:00 PM EST
Where
Lincoln forecast zone
Reported by
Trained Spotter
Coordinates
43.998, -69.526 (the zone’s center; the record gives no point)

Heavy Snow, Northern Franklin

When
February 25, 7:00 AM EST to 10:00 PM EST
Where
Northern Franklin forecast zone
Reported by
Trained Spotter
Coordinates
44.974, -70.444 (the zone’s center; the record gives no point)

Heavy Snow, Northern Oxford

When
February 25, 7:00 AM EST to 10:00 PM EST
Where
Northern Oxford forecast zone
Reported by
Trained Spotter
Coordinates
44.500, -70.757 (the zone’s center; the record gives no point)

Heavy Snow, Sagadahoc

When
February 25, 7:00 AM EST to 10:00 PM EST
Where
Sagadahoc forecast zone
Reported by
Trained Spotter
Coordinates
43.912, -69.839 (the zone’s center; the record gives no point)

Heavy Snow, Southern Franklin

When
February 25, 7:00 AM EST to 10:00 PM EST
Where
Southern Franklin forecast zone
Reported by
Trained Spotter
Coordinates
44.974, -70.444 (the zone’s center; the record gives no point)

Heavy Snow, Southern Oxford

When
February 25, 7:00 AM EST to 10:00 PM EST
Where
Southern Oxford forecast zone
Reported by
Trained Spotter
Coordinates
44.500, -70.757 (the zone’s center; the record gives no point)

Heavy Snow, Southern Somerset

When
February 25, 7:00 AM EST to 10:00 PM EST
Where
Southern Somerset forecast zone
Reported by
Trained Spotter
Coordinates
45.514, -69.959 (the zone’s center; the record gives no point)

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maine in 2011Every state in 2011This day in weather historyWarnings in Maine, February 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 283602, 283603, 283604, 283605, 283607, 283608, 283609, 283610, 283611, 283612, 283613, 283614, 283615, 283616, 283617, 283618.